Early changes in biochemical markers of bone turnover and their relationship with bone mineral density changes after 24 months of treatment with teriparatide.
Cast your vote
You can rate an item by clicking the amount of stars they wish to award to this item.
When enough users have cast their vote on this item, the average rating will also be shown.
Your vote was cast
Thank you for your feedback
Thank you for your feedback
González de la Vera, J
MetadataShow full item record
CitationOsteoporos Int. 2011, 22(6):1935-46
AbstractWe report the changes in biochemical markers of bone formation during the first 6 months of teriparatide therapy in postmenopausal women with osteoporosis according to previous antiresorptive treatment. Prior therapy does not adversely affect the response to teriparatide treatment. Similar bone markers levels are reached after 6 months of treatment. INTRODUCTION: The response of biochemical markers of bone turnover with teriparatide therapy in subjects who have previously received osteoporosis drugs is not fully elucidated. We examined biochemical markers of bone formation in women with osteoporosis treated with teriparatide and determined: (1) whether the response is associated with prior osteoporosis therapy, (2) which marker shows the best performance for detecting a response to therapy, and (3) the correlations between early changes in bone markers and subsequent bone mineral density (BMD) changes after 24 months of teriparatide. METHODS: We conducted a prospective, open-label, 24-month study at 95 centers in 10 countries in 758 postmenopausal women with established osteoporosis (n = 181 treatment-naïve) who had at least one post-baseline bone marker determination. Teriparatide (20 μg/day) was administered for up to 24 months. We measured procollagen type I N-terminal propeptide (PINP), bone-specific alkaline phosphatase (b-ALP), and total alkaline phosphatase (t-ALP) at baseline, 1 and 6 months, and change in BMD at the lumbar spine, total hip and femoral neck from baseline to 24 months. RESULTS: Significant increases in formation markers occurred after 1 month of teriparatide regardless of prior osteoporosis therapy. The absolute increase at 1 month was lower in previously treated versus treatment-naïve patients, but after 6 months all groups reached similar levels. PINP showed the best signal-to-noise ratio. Baseline PINP correlated positively and significantly with BMD response at 24 months. CONCLUSIONS: This study suggests that the long-term responsiveness of bone formation markers to teriparatide is not affected in subjects previously treated with antiresorptive drugs.
DescriptionTo access publisher full text version of this article. Please click on the hyperlink in Additional Links field.
RightsArchived with thanks to Osteoporosis international : a journal established as result of cooperation between the European Foundation for Osteoporosis and the National Osteoporosis Foundation of the USA
- Early changes in biochemical markers of bone formation predict BMD response to teriparatide in postmenopausal women with osteoporosis.
- Authors: Chen P, Satterwhite JH, Licata AA, Lewiecki EM, Sipos AA, Misurski DM, Wagman RB
- Issue date: 2005 Jun
- An algorithm using the early changes in PINP to predict the future BMD response for patients treated with daily teriparatide.
- Authors: Niimi R, Kono T, Nishihara A, Hasegawa M, Matsumine A, Nakamura T, Kono T, Sudo A
- Issue date: 2014 Jan
- Effect of Teriparatide Treatment on Circulating Periostin and Its Relationship to Regulators of Bone Formation and BMD in Postmenopausal Women With Osteoporosis.
- Authors: Gossiel F, Scott JR, Paggiosi MA, Naylor KE, McCloskey EV, Peel NFA, Walsh JS, Eastell R
- Issue date: 2018 Apr 1
- Bone turnover markers to explain changes in lumbar spine BMD with abaloparatide and teriparatide: results from ACTIVE.
- Authors: Eastell R, Mitlak BH, Wang Y, Hu M, Fitzpatrick LA, Black DM
- Issue date: 2019 Mar
- Early changes in biochemical markers of bone formation during teriparatide therapy correlate with improvements in vertebral strength in men with glucocorticoid-induced osteoporosis.
- Authors: Farahmand P, Marin F, Hawkins F, Möricke R, Ringe JD, Glüer CC, Papaioannou N, Minisola S, Martínez G, Nolla JM, Niedhart C, Guañabens N, Nuti R, Martín-Mola E, Thomasius F, Peña J, Graeff C, Kapetanos G, Petto H, Gentzel A, Reisinger A, Zysset PK
- Issue date: 2013 Dec